Acute respiratory failure following oxainniquine therapy was described by Davidson et al‘ in 1986 and w as associated with a miliary pattern on the chest roentgenogram that resolved spontaneously. This was attributed to the shifting of worms and ova to the lung vasculature or allergy to schistosomal antigens released after worm death. Transient abnormalities of pulmonary function were documented in 11 Egyptian patients with schistosomiasis following the administration of antimony sodium dimercaptosuccinate (stibocaptate). These abnormalities manifested with decreased lung volumes, increased hypoxemia, and venous admixture, but most of the patients remained asymptomatic. However, praziquantel itself was not previously reported to cause respiratory failure.
Similarly, to our knowledge, this is the first report of effusive polyserositis attributed to praziquantel or any other antisehistosomal drug. The possible explanations for the illness seen in our patient are hypersensitivity reaction to the drug or the result of the sudden release of schistosomal antigens following worm death. In our opinion, the latter is the most likely explanation, and other workers have expressed similar opinions in previous reports.”” This is supported by the fact that closely related pulmonary reactions have been described with other antisehistosomal drugs. The “worm shift” theory had not been substantiated as no worms or ova were seen in our pleural biopsy specimen or in the lung biopsy specimen from the patient of Davidson et dV that showed a miliary pattern with respiratory failure. buy prednisone
We conclude that all patients, particularly those with a heavy worm load, should be warned to report immediately any untoward symptoms following therapy with praziquantel, and that acute respiratory failure and exudative effusive polyserositis should be recognized as potential side effects of such therapy.